Hail, Fairfield
- When
- May 24, 6:05 PM EST
- Where
- Fairfield County, Weston
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.200, -73.383
As a severe thunderstorm moved east, a trained spotter reported penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a severe thunderstorm moved east, a trained spotter reported penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 24, 3:10 PM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 410 PM EDT MON MAY 24 2004 .SHORT TERM...NOW THROUGH WED NIGHT RUNNING LATE IN ANTICIPATION OF NEW SEVERE TSTM WATCH JUST RE-ISSUED THROUGH 01Z FOR THE LOWER HUDSON VALLEY AND MOST OF NORTHEAST NJ. BACK DOOR FRONT HOLDING IN PLACE FROM WESTERN ORANGE COUNTY SE TO JUST WEST OF MIDTOWN MANHATTAN AT 19Z (72 AT NYC WHILE 82 AT TEB). WEST OF THIS BOUNDARY...PLENTY OF INSTABILITY WHICH BROKEN LINE OF STORMS DEVELOPING OVER EAST CENTRAL PA WILL BE ABLE TO TAP INTO THROUGH EARLY THIS EVENING. OTHERWISE CHANCE POPS TONIGHT FOR THE REST OF THE AREA TO UNTIL COLD FRONT BACK OVER WESTERN NEW YORK STATE AND WESTERN PA MAKES IT THROUGH AFTER MIDNIGHT. ETA SHOWING MOISTURE MOVING IN BENEATH LOW-LEVEL INVERSION ON NE FLOW INTO FAR EASTERN SECTIONS AFTER FRONT PASSES THROUGH LATE TONIGHT...SO LOW CLOUDS AND PATCHY FOG WILL HANG ON INTO TUESDAY MORNING ACROSS SE CT AND THE TWIN FORKS OF LONG ISLAND. OTHERWISE QUIET WX ON TUE...WITH NW-W FLOW...FAIR WX CU AND COOLER TEMPS. ANOTHER SHORT WAVE/WEAK FRONTAL BOUNDARY APPROACHES TUE NIGHT INTO WED...MOSTLY FOLLOWED ETA SOLUTION WITH GFS APPARENTLY SUFFERING FROM CONVECTIVE FEEDBACK. IN ANY CASE A LOWER CONFIDENCE FORECAST FOR THIS TIME FRAME. && .LONG TERM...FINE WX IN STORE FOR THU INTO FRI MORNING...THEN SHORTWAVE MOVING SE FROM THE GREAT LAKES BRINGS ANOTHER CHANCE OF AFTERNOON/EVENING CONVECTION ON FRIDAY. CANADIAN HIGH PRESSURE BUILDS IN BRIEFLY FOR SATURDAY...THEN WARM FRONT APPROACHES WITH NEXT CHANCE OF SHOWERS LATE SATURDAY NIGHT INTO SUNDAY. && .HYDROLOGY...PRECIP H20 RUNNING BETWEEN 1 AND 1.25 INCHES. ANY TSTMS THIS AFTERNOON COULD DROP ABOUT THAT MUCH IN AN HOUR...BUT FAST STORM MOTION AROUND 35 KT SHOULD PREVENT ANY FLOODING PROBLEMS. && .AVIATION...A FEW FORECAST CHALLENGES THIS PERIOD. FIRST... CONDITIONS WILL CONTINUE TO REMAIN FAVORABLE FOR CONVECTION INTO THIS EVENING. STILL THE CHANCE FOR STRONG...POSSIBLY SEVERE THUNDERSTORMS OVER THE WESTERN EDGE OF THE FORECAST AREA. RIGHT NOW...IT APPEARS THAT THIS WOULD ONLY COVER KSWF. FOR THE CITY TERMINALS...BEST CHANCE WILL LIKELY BE RIGHT BEFORE SUNSET...WITH A FEW CELLS MOVING INTO EASTERN PENNSYLVANIA. SECOND...THE WINDS HAVE YET TO SHIFT AROUND TO THE SOUTHWEST...AND WITH THE DIFFERENTIAL HEATING BETWEEN INLAND NEW JERSEY...AND NYC...ISLAND AND THE LOCAL WATERS...MESOSCALE EFFECTS WILL PROBABLY SUPPORT AN EASTERLY COMPONENT TO THE WINDS FOR ALL TERMINALS EXCEPT KSWF UNTIL THE THERMAL GRADIENT SUBSIDES THIS EVENING. FINALLY...LOW CLOUDS IN THE FORM OF STRATUS AROUND 1000 FT HAS YET TO BURN OFF ACROSS MUCH OF EASTERN LONG ISLAND AND SOUTHERN CONNECTICUT. GIVEN THE EXPECTATION THAT THE WINDS WILL NOT TURN SOUTHWEST...WILL START TO MOVE TOWARD KEEPING THE STRATUS INTACT ACROSS THESE AREAS THROUGH THIS EVENING AND OVERNIGHT. VSBYS WITH FOG HAVE GENERALLY IMPROVED TO HIGH END MVFR OR VFR...BUT EXPECT THAT TO CREEP BACK DOWN TONIGHT. && .MARINE...WILL DROP THE SMALL CRAFT ADVISORY FOR FAR EASTERN COASTAL ZONE AS SEAS HAVE ACTUALLY COME DOWN A TAD THIS AREA. ALTHOUGH WE MAY SEE A BRIEF 5 FOOT REPORT OVERNIGHT...DO NOT BELIEVE THIS WARRANTS THE ADVISORY. NEXT GOOD CHANCE FOR AN ADVISORY APPEARS WEDNESDAY AFTERNOON. NO PROBLEMS FORESEEN WITH REGARD TO THE WINDS NEXT SEVERAL DAYS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...NJZ002>005-011. NY...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...NYZ067>071. MARINE...NONE. && GOODMAN/JK/PW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 521 AM EDT MON MAY 24 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-251030- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 521 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY AFTERNOON OVER THE LOWER HUDSON VALLEY...NORTHEASTERN NEW JERSEY...PORTIONS OF NEW YORK CITY AND WESTERN PORTIONS OF SOUTHERN CONNECTICUT. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. STORMS WILL MOVE FROM THE WEST NORTHWEST AT AROUND 25 MPH. SOME HAIL MAY ACCOMPANY THESE STORMS AND THERE IS AN OUTSIDE RISK OF AN ISOLATED TORNADO. THERE IS A SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN SOUTH OF MORICHES INLET TO MONTAUK POINT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... MORE SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A COLD FRONT PUSHES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 625 PM EDT MON MAY 24 2004 CTZ006-007-242315- NORTHWESTERN MIDDLESEX-NORTHERN NEW HAVEN- 625 PM EDT MON MAY 24 2004 AT 625 PM...DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER WATERBURY...MOVING EAST AT 35 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... CHESHIRE AROUND 635 PM... MERIDEN AROUND 645 PM... MIDDLEFIELD AROUND 650 PM... CROMWELL...PORTLAND AROUND 655 PM... HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY RAINS...AND WIND GUSTS UP TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
632 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL WARWICK 41.26N 74.36W
05/24/2004 0.75 INCH ORANGE NY TRAINED SPOTTER
0600 PM HAIL HARRIMAN 41.31N 74.14W
05/24/2004 1.00 INCH ORANGE NY TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
637 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 10 NW HARRIMAN 41.41N 74.28W
05/24/2004 0.75 INCH ORANGE NY TRAINED SPOTTER
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 641 PM EDT MON MAY 24 2004 NYZ080-081-242330- SOUTHWESTERN SUFFOLK- 641 PM EDT MON MAY 24 2004 AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER LINDENHURST...MOVING EAST AT 35 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF...EAST ISLIP...OCEAN BEACH...ISLIP TERRACE...CONNECTQUOT RIVER AROUND 650 PM...WEST SAYVILLE AROUND 655 PM... PEA SIZED HAIL...HEAVY RAIN AND GUSTY WINDS CAN BE EXPECTED WITH THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 655 PM EDT MON MAY 24 2004 NJZ003-006-NYZ072-073-242345- SOUTHEASTERN BERGEN-NORTHEASTERN HUDSON-BRONX-NEW YORK- 655 PM EDT MON MAY 24 2004 AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER PALISADES PARK...MOVING EAST AT 35 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF...FORDHAM...EAST TREMONT...RIVERDALE AROUND 700 PM...PELHAM MANOR...CO-OP CITY AROUND 705 PM... SMALL HAIL...GUSTY WINDS...HEAVY RAIN AND DANGEROUS LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
656 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 5 NW GOLDENS BRIDGE 41.34N 73.74W
05/24/2004 0.75 INCH WESTCHESTER NY TRAINED SPOTTER
&&The Brookhaven radar (KOKX), 57 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404771.